Virginia, 2011

Hail and Damaging Winds in Virginia, August 14, 2011

August 14, 2011 · NWS RNK · 15 events in 7 counties and zones

Thunderstorms developed along a cold front and along a trough of low pressure east of the mountains in the afternoon. These storms produced some large hail, damaging winds and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed along a cold front and along a trough of low pressure east of the mountains in the afternoon. These storms produced some large hail, damaging winds and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 9:30 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 9:30 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON AND
EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THIS
RAINFALL MAY BE HEAVY AT TIMES. THE COLD FRONT WILL CLEAR OUR AREA
LATE THIS EVENING...AND WE CAN EXPECT RESIDUAL SHOWER ACTIVITY
THROUGH MONDAY. WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUDY SKIES
FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE SETTLES OVER OUR AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SUNDAY...

DEEP MOISTURE CONTINUES TO RESIDE EAST OF THE MOUNTAINS PWATS AOA
1.50. WEST OF THE BLUE RIDGE...PWATS NOT AS ROBUST WITH SOME
CLEARING IN THE NEW RIVER AND GREENBRIER VALLEYS AND FROM THE
HIGHLANDS OF VA INTO THE HIGH COUNTRY OF NC. MORNING SURFACE
ANALYSIS REVEALED A LEE TROF JUST EAST OF THE MTNS FROM CHO-DAN.
SURFACE FRONT WAS STILL UPSTREAM OVER THE OHIO VALLEY FROM CLE-
LEX.

ANTICIPATE SHRA/TSRA TO FORM ALONG BOTH THE LEE TROF AND THE
ACTUAL SFC FRONT. TSRA WITHIN THE HIGHER PWAT AIRMASS WILL BE
VERY RAIN EFFICIENT. TSRA ALONG THE SURFACE FRONT WILL BE FASTER
MOVING AND LESS OF A HEAVY RAIN THREAT. WITH THE CLEARING OVER THE
MOUNTAINS...SURFACE HEATING WILL INCREASE POTENTIAL FOR MORE
INSTABILITY...THUS JUSTIFYING SLIGHT RISK OF SVR STORMS THIS AFTERNOON.
VIGOROUS UPPER LEVEL TROF WITH FALLING TEMPS ALOFT AND INCREASING
MID LEVEL WINDS SUGGEST THE SVR THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS. L

THROUGH 18 UTC...2PM...SHOWER CHANCES MAY BE MINIMAL...HOWEVER
SURFACE HEATING WILL BEGIN TO DRIVE CONVECTIVE DEVELOPMENT AS WE
TRANSITION THROUGH THE AFTERNOON. SFC FRONT WILL BRING SHRA/TSTMS
INTO THE WESTERN CWA AROUND 2PM. SHRA/TSRA SHOULD ALSO BEGIN TO
DEVELOP ALONG THE LEE TROF. BACKED OFF POPS ALL AREAS UNTIL 18
UTC...WITH A SPIKE IN THE PRECIP THREAT DURING THE PEAK HEATING
HOURS OF 2-5PM.

STILL LOOKING AT THE POSSIBILITY OF A WAVE (THE NAM HINTS AT THIS)
DEVELOPING ALONG THE COLD FRONT SOUTHEAST OF OUR REGION THIS
EVENING...WHICH MAY SLOW THE PROGRESS OF THE FRONT THROUGH THE
EASTERN HALF OF OUR AREA THIS EVENING. AS SUCH...MAINTAINED CHC
THREAT FOR STORMS UNTIL MIDNIGHT...WITH ONLY LINGERING SHOWERS
OVER THE MTNS AFT MIDNIGHT.

SHOWER ACTIVITY WILL CONTINUE LATE TONIGHT INTO MONDAY MORNING
OVER THE MTNS AS RESIDUAL MOISTURE MAKES ITS WAY AROUND THE
BACKSIDE OF THE MAIN LOW PRESSURE SYSTEM. DUE TO WIDESPREAD CLOUD
COVER...AND A LACK OF SIGNIFICANTLY DRY AIR IN THE LOW LEVELS
MOVING INTO OUR AREA...WENT A FEW DEGREES WARMER THAN MODEL
GUIDANCE FOR EARLY MONDAY MORNING LOW TEMPERATURES...KEEPING LOW
TO MID 60S IN THE FORECAST AREAWIDE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM SUNDAY...

BY MONDAY MORNING...THE MAIN LOW PRESSURE SYSTEM WILL BE PUSHING
NORTHEAST OFF THE DELMARVA COAST...AND TAKING THE COLD FRONT AWAY
FROM OUR REGION. AS HIGH PRESSURE BUILDS INTO OUR AREA FROM THE
UPPER MIDWEST...WILL BE LOOKING AT A ROUGHLY 4MB TO 5MB PRESSURE
GRADIENT DURING THE MORNING AND AFTERNOON...WHICH WILL SUPPORT
OCCASIONAL 25 MPH WIND GUSTS FROM THE NORTHWEST...MAINLY IN THE
HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. DRY AIR WILL ALSO BE
WORKING ITS WAY INTO THE UPPER AND MID LEVELS OF THE ATMOSPHERE.
HOWEVER...WILL STILL HAVE TO CONTEND WITH SPOTTY SHOWERS...AND
PERHAPS AN ISOLATED THUNDERSTORM...AS LOW LEVEL MOISTURE CONTINUES
TO WRAP AROUND THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM.
WEATHER FORECAST MODELS HAVE BEEN TRENDING TOWARD A SLIGHTLY SLOWER
DEPARTURE OF THE LOW PRESSURE SYSTEM OVER THE PAST FEW MODELS RUNS.
WITH THAT...HAVE LOWERED MONDAY HIGH TEMPERATURES A DEGREE OR TWO
BELOW MODEL GUIDANCE TO ACCOUNT FOR THE RESIDUAL SHOWER ACTIVITY AND
INCREASED CLOUD COVER.

SHOWER ACTIVITY WILL DIMINISH MONDAY EVENING HEADING INTO THE EARLY
MORNING HOURS OF TUESDAY AS THE RESIDUAL LOW LEVEL MOISTURE IS
SCOURED OUT FROM THE HIGHER RIDGELINES IN THE WESTERN PART OF THE
FORECAST REGION. EXPECT DIMINISHING CLOUD COVER FOR TUESDAY...WITH
SKIES BECOMING MOSTLY CLEAR DURING THE AFTERNOON. WIND SPEEDS WILL
ALSO BE LIGHTER ON TUESDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH
PRESSURE SETTLES OVER OUR REGION. HIGH PRESSURE WILL REMAIN OVER
OUR AREA FOR WEDNESDAY AS WELL...WITH MOSTLY SUNNY SKIES EXPECTED.
WITH THE DECREASING CLOUD COVER...TEMPERATURES WILL RETURN CLOSER
TO NORMAL FOR THIS TIME OF YEAR FOR TUESDAY AND WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 1000 AM SUNDAY...

EXPECT DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AFTER 18 UTC...2PM...THIS AFTERNOON AS A COLD FRONT
WILL ENTER THE MTNS DURING THE AFTERNOON...AND EAST OF THE AREA
TONIGHT. SHOWER COVERAGE SHOULD PEAK AROUND 4PM...THEN DECREASE AS
THE FRONT MOVES EAST OF THE AREA BEFORE MIDNIGHT.

AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA
THIS AFTERNOON AND EVENING. NW WINDS ALOFT BEHIND THE FRONT
TONIGHT WILL INCREASE...BUT MOST MODELS SUGGESTING SOME DEGREE OF
DECOUPLING AFTER PRECIP MOVES EAST OVERNIGHT. SO HAVE WINDS
DROPPING TO LIGHT OR CALM...AND SOME IFR CIGS/VSBYS OVERNIGHT WITH
PARTIAL CLEARING ALOFT AND WET GROUND. NOT HIGHLY CONFIDENT IN
DEGREE OF DECOUPLING...SO DID NOT BOTTOM OUT CONDITIONS TO
LIFR...EXCEPT LWB...BUT THIS WILL HAVE TO BE WATCHED. RIDGE TOPS
COULD SEE GUSTS TO 15MPH OR HIGHER...BUT WINDS SHOULD NOT BE
ENOUGH TO CREATE LLWS CONDITIONS.

WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL
MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN
MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES
PLACES BEHIND THIS. DEPENDING ON RAINFALL MONDAY...WILL NEED TO
WATCH FOR SOME IFR VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS
LWB AND BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT
FRONT APPROACHES THURSDAY OR FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PM
SHORT TERM...NF
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 14, 1:20 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN AUG 14 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
220 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Aug 14, 8:18 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     4 SW EAST BEND          36.18N 80.56W
08/13/2011                   YADKIN             NC   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN AT 3409 ROCKETT ROAD

&&

WERT
Local storm report, Aug 14, 9:02 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      5 NNW BEDFORD CITY      37.41N 79.54W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF FORBES MILL ROAD AND JOPLING ROAD CLOSED
            DUE TO FLASH FLOODING

1215 AM     FLASH FLOOD      4 NNW BEDFORD CITY      37.39N 79.55W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF WOODS ROAD AND PEAKS ROAD CLOSED DUE TO
            FLASH FLOODING

1215 AM     FLASH FLOOD      5 NE BEDFORD CITY       37.39N 79.45W
08/14/2011                   BEDFORD            VA   911 CALL CENTER

            INTERSECTION OF GLASS HILL ROAD AND OTTERVILLE ROAD
            CLOSED DUE TO FLASH FLOODING

&&

WERT
Local storm report, Aug 14, 9:26 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      4 ENE BOONVILLE         36.26N 80.64W
08/14/2011                   YADKIN             NC   PUBLIC

            YADKIN RIVER FLOODED OVER ROAD NEAR BRIDGE

&&

EH
Local storm report, Aug 14, 9:27 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NNE DANBURY           36.48N 80.19W
08/13/2011                   STOKES             NC   EMERGENCY MNGR

            EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
            TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
            OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
            3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
            OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
            EVENT.

&&

WERT

The radar

The Charleston,WV radar (KRLX), 135 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Tazewell

When
August 14, 1:43 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -81.800

Hail, Tazewell

When
August 14, 2:00 PM EST to 2:02 PM EST
Where
Tazewell County, 0.88 mi SW of Busthead
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -81.730

Hail, Tazewell

When
August 14, 2:00 PM EST
Where
Tazewell County, 0.88 mi SW of Busthead
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -81.730

Quarter hail fell near Richlands.

Hail, Montgomery

When
August 14, 3:50 PM EST
Where
Montgomery County, 1.3 mi ESE of Cambria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.140, -80.400

Hail, Montgomery

When
August 14, 3:57 PM EST to 3:59 PM EST
Where
Montgomery County, 0.71 mi S of Christiansburg
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.120, -80.419

Hail fell along Auburn drive.

Hail, Montgomery

When
August 14, 3:57 PM EST
Where
Montgomery County, 0.85 mi ESE of Christiansburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.127, -80.405

Hail fell on South Franklin Street.

Thunderstorm Wind, Montgomery

When
August 14, 4:12 PM EST
Where
Montgomery County, 0.66 mi ESE of Houchins
Measured
55 kt (63 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.147, -80.359

A large oak tree was blown down on Green Ridge Road.

Thunderstorm Wind, Franklin

When
August 14, 4:45 PM EST to 4:49 PM EST
Where
Franklin County, 1.99 mi SE of Boones Mill to 2.14 mi NNW of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Department of Highways
Coordinates
37.098, -79.947

A tree was blown down by thunderstorm winds on both Route 919 and Route 692.

Hail, Buena Vista (C)

When
August 14, 4:50 PM EST
Where
Buena Vista (C) County, Buena Vista
Measured
0.88 in hail
Reported by
Public
Coordinates
37.730, -79.370

Thunderstorm Wind, Franklin

When
August 14, 4:55 PM EST
Where
Franklin County, 1.38 mi N of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Department of Highways
Coordinates
37.120, -79.830

A tree was knocked over by thunderstorm winds on Route 688.

Thunderstorm Wind, Franklin

When
August 14, 5:03 PM EST
Where
Franklin County, 1.49 mi SSE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Department of Highways
Coordinates
37.080, -79.820

A tree was blown over along Route 122.

Hail, Rockbridge

When
August 14, 5:15 PM EST
Where
Rockbridge County, 0.88 mi SE of Riverside
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -79.340

Hail, Smyth

When
August 14, 5:25 PM EST
Where
Smyth County, 0.88 mi NE of Quarry
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.860, -81.740

Hail reported to golf ball size on Highway 107 between Chilhowie and Saltville.

Hail, Smyth

When
August 14, 5:30 PM EST
Where
Smyth County, 2.35 mi NNW of Chilhowie
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -81.690

Hail, Amherst

When
August 14, 5:50 PM EST
Where
Amherst County, 3.82 mi NNE of Clifford
Measured
1 in hail
Property damage
$300
Reported by
Trained Spotter
Coordinates
37.700, -79.000

A large oak tree was also reported blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342146, 342147, 342342, 342148, 342149, 342150, 342151, 342163, 342343, 342166, 342167, 342344, 342346, 342347, 342349.